Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 72, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 30, 2000, 4:56 AM CDT for Dubuque County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 30, 2000, 4:56 AM CDT (09:56 UTC)
- Expired
- May 30, 2000, 5:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 300957 SVRMLI IAC061-301030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 456 AM CDT TUE MAY 30 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUBUQUE COUNTY IN NORTHEAST IOWA * UNTIL 530 AM CDT * AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES NORTHWEST OF BANKSTON...OR 16 MILES WEST OF DUBUQUE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... COTTAGE HILL BY 500 AM CDT. BALLTOWN BY 505 AM CDT. DURANGO BY 510 AM CDT. ROSE BY 515 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4259 9113 4243 9102 4270 9020 4292 9035 NC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:25 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 30, 2:25 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 AM CDT TUE MAY 30 2000 ANALYSIS SHOWS LAST NIGHT/S FORECAST MCC HAS INDEED DEVELOPED AND IS NOW ENTERING WESTERN IOWA FROM WEST AT 45-50 KTS. THIS PHENOMENA IS A IMPRESSIVE WIND VEHICLE WITH GOOD OUTFLOW BOUNDARY RUNNING AHEAD OF COLD POOL AT 06Z EXTENDING FROM WEST CENTRAL IOWA TO SE NEBRASKA AND BACK TO NEAR GOODLAND. THIS CONVECTIVE COMPLEX ALSO HAS AN IMPRESSIVE CONVECTIVE WAKE LOW WITH AN ASYMMETRICAL CONFIGURATION. AS EXPECTED... MODELS DON/T HANDLE THESE NON-HYDROSTATIC PROCESSES WELL WITH THE ETA THE LEAST POOR. LARGER SCALE FEATURES STILL IN PLACE FROM YESTERDAY WITH GOOD ZONAL JET AND BAROCLINIC ZONE REFLECTED BY LEE SIDE LOW IN HIGH PLAINS AND SLOW MOVING FRONT SAGGING INTO PLAINS AND INTO MIDWEST. FOR REASONS MENTIONED ABOVE WILL MODIFY AND HEAVILY BASE NEW FORECAST BLENDING TONIGHT/S ONGOING CONVECTION AND APPLY OUTFLOW BOUNDARIES AND CONCEPTUAL MODELS TO BEST AVAILABLE MODEL GUIDANCE. LATEST 88D/S IN THE PAST HOUR SUGGEST COMPLEX STARTING TO WIND DOWN AS OUTFLOW BOUNDARY OUTRACES CONVECTION BUT LIKELY TO TAKE SEVERAL MORE HOURS SO PORTIONS OF COMPLEX SHOULD AFFECT NORTHERN 1/2 TO 2/3 OF FORECAST AREA THIS AM. ...NEAR TERM ISSUE IS THE EVOLUTION AND DECAY OF MCC THIS AM AND ANY IMPACTS ON CLOUDS AND TEMPS...AND THEN REDEVELOPMENT IMPACTS LATER TONIGHT FROM CURRENT MCC OUTFLOW BOUNDARY AND IT/S EVENTUAL INTERACTION WITH SLOW MOVING FRONT... ETA VERIFIES CLOSEST OVERALL WITH AVN VERY POOR ON CONVECTION AND NGM HALFWAY. USING OUTFLOW FROM CURRENT CONVECTION SUPPORT DEVELOPMENT AGAIN LATE PM AND THIS EVENING TO DEVELOP ALONG OUTFLOW BOUNDARY OF N KS AND S NE AND MOVE RAPIDLY ENE AGAIN ALONG FRONT/BOUNDARY WITH BEST PROGGED AXIS ALONG/JUST SOUTH OF I-80. THIS IS SLIGHTLY SOUTH OF ETA AND WILL ADJUST POPS WITH SEVERE WORDING NEEDED AS CONVECTIVE COMPLEX SHOULD BE SIMILAR IN SEVERE WEATHER DYNAMICS TO THE CURRENT SITUATION. WITH HIGH DEWPOINTS...WILL ALSO MENTION LOCALLY HEAVY RAINS AS SOME TRAINING POSSIBLE ALONG BOUNDARY. TODAY...WILL PROBABLY USE MORNING AND AFTERNOON WORDING FOR DECAYING CONVECTION AND POSSIBLE RE-IGNITION LATE PM ALONG BOUNDARY NORTH. TONIGHT...LIKELY WORDING FOR STORMS ALONG I-80 AND HIGH CHANCE POPS NORTH/SOUTH FOR REASONS DISCUSSED PARAGRAPHS ABOVE. PERIOD 3 AND 4 SEE LITTLE REASON TO CHANGE ABOVE SCENARIO WITH FRONT NEARBY AND SHORT WAVES...WILL MODIFY TEMPS DOWNWARD MOST AREAS NORTH FOR MORE CLOUDS CLOSER TO ETA SOLUTION. CONTINUE TO USE HIGH CHANCE POPS WITH WORDING FOR POSSIBLE SEVERE AND LOCALLY HEAVY RAINS AGAIN. PLAN TO ISSUE ANOTHER ESF TO UPDATE FLOOD POTENTIAL NEXT 2-3 DAYS. ...EXTENDED...THU-FRI-SAT... LATEST MIX OF MODELS SUPPORT SHOWERS AND STORMS LIKELY THURSDAY AND LEFTOVER SHOWERS ON FRIDAY AS FRONT SLIDES SOUTH. THEN DIVERGE BY SATURDAY WITH UKMET/CANADIAN DRY AND ECMWF SUGGESTING ANOTHER CHANCE FOR MORE SHOWERS/STORMS AS WAVE FORMS ON FRONT ON SATURDAY. PLAN TO USE LATEST UKMET/CANADIAN AND PEAK AT MRF FOR MINOR ADJUSTMENTS. COORDINATED WITH ARX...DSM...ILX...THX. .DVN... IA...NONE. IL...NONE. MO...NONE. NICHOLS @
In the hours before
Special weather statement, May 30, 4:40 AM CDT, 16 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-311000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 440 AM CDT TUE MAY 30 2000 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE...MAINLY LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS ALONG AND NORTH OF I-80... A SLOW MOVING COLD FRONT WILL STALL ACROSS EASTERN IOWA THIS EVENING AND TRAIL BACK INTO SOUTHWESTERN IOWA. THIS FRONT WILL COMBINE WITH UPPER LEVEL DISTURBANCES AND BOUNDARIES CREATED BY THIS MORNING/S CONVECTION IN IOWA EARLIER TODAY TO ALLOW FOR THE REDEVELOPMENT OF ANOTHER ROUND OF THUNDERSTORMS. THE MOST FAVORED AREAS OF SEEING STORMS AT THIS TIME WILL BE MAINLY ALONG AND NORTH OF I-80 LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. OVER THE NEXT SEVERAL HOURS...SKIES WILL GRADUALLY BECOME PARTLY SUNNY BY MID DAY AS SHOWERS AND A FEW THUNDERSTORMS MOVE EAST AND DISSIPATE BY EARLY AFTERNOON FROM WEST TO EAST. TODAY/S HEATING SHOULD PROVIDE ENOUGH INSTABILITY TO COMBINE WITH MODERATE TO STRONG WIND SHEAR...OR THE CHANGE OF WIND SPEED AND DIRECTION WITH HEIGHT TO SUPPORT THE DEVELOPMENT OF BROKEN LINES OF CONVECTION ALONG AND AHEAD OF THIS FRONT. THE PRIMARY THREAT LATE THIS EVENING AND INTO THE OVERNIGHT HOURS WOULD BE STRONG WINDS WITH WIND GUSTS OF 60 MPH OR MORE POSSIBLE WITH HAIL A SECONDARY THREAT. SIGNIFICANT RAINS ALSO ARE POSSIBLE...MAINLY ALONG AND NORTH OF I-80 TONIGHT AND ESPECIALLY ALONG THE US-20 CORRIDOR. THE FRONTAL SYSTEM WILL REMAIN NEARLY STATIONARY OVER THE REGION THRU THURSDAY...SO CONDITIONS WILL REMAIN FAVORABLE FOR MORE THUNDERSTORMS REDEVELOPING WHICH MAY ALSO BE SEVERE BOTH WEDNESDAY AND INTO THURSDAY WITH LOCALLY HEAVY RAINS. SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS AFTERNOON AND INTO THE OVERNIGHT HOURS....MAINLY FOR AREAS NORTH OF US-34 AND ESPECIALLY NORTH OF I-80. EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CHANGING CONDITIONS FOR FURTHER UPDATES. NICHOLS
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.